Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jun 20, 2021, 7:49 PM CDT for Coffey County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 7:49 PM CDT (00:49 UTC)
- Expired
- Jun 20, 2021, 8:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
County Coffey County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2316 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2228 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.8
The text
As transmitted.
270 WWUS83 KTOP 210049 SPSTOP Special Weather Statement National Weather Service Topeka KS 749 PM CDT Sun Jun 20 2021 KSZ058-210115- Coffey- 749 PM CDT Sun Jun 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY COUNTY UNTIL 815 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near Lebo, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lebo and Beto Junction. This includes Interstate 35 between mile markers 144 and 155. LAT...LON 3834 9595 3843 9595 3843 9565 3829 9566 TIME...MOT...LOC 0049Z 274DEG 25KT 3838 9590 $$ Teefey
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:15 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 20, 3:15 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Topeka KS 315 PM CDT Sun Jun 20 2021 .DISCUSSION... Issued at 314 PM CDT Sun Jun 20 2021 Some severe storms possible this afternoon generally from Hiawatha back through Council Grove and points southeast with a damaging wind threat and hail being the primary concerns. A cold front pushes through overnight and brings Monday morning showers with a pleasant start to the work week temperature-wise. Today, the upper pattern has slightly amplified with a broader trough east to west across the northern tier of the CONUS. Another shortwave is noted diving southeast through Montana at this hour. Nearer to the forecast area, the primary shortwave has moved into western IA with height falls just ahead of it per 12Z UA data. At the surface, a pre-frontal trough is noted across the area from east of Marysville through the Manhattan area and becoming harder to define with daytime mixing taking place. The main cold front is over south central NE extending into north central KS. Mixing should continue this afternoon which will help to erode the cap in place into the late afternoon. A more well developed cu field has been expanding and maturing north of the area into IA, northwestern MO and southeastern NE vicinity. Per SPC mesoanalysis plots, MLCAPE has increased to around 3,000 J/kg over this general area with MLCIN suggesting the environment is becoming more uncapped. Still a modest amount of MLCIN remains over the Topeka forecast area. With the better forcing displaced northeast of the area, it will likely require more mixing and then the front to advance into the area to help kick off storms that are anticipated by late afternoon into early evening. Again, this could be as far north as from Brown Co back down through Morris Co or as far southeast as the I-335 corridor. Regardless of initiation time and actual location, hazards anticipated will be mainly a damaging wind threat with the inverted V sounding setup with DCAPE well about the 1,000 J/kg range. Shear in the cloud bearing layer would likely result in somewhat disorganized storms so rotation would likely be best exhibited with early storms that remain semi discrete. These likely contain the hail threat too with probably around quarter size hail considering the overall shear is forecast to remain under 40kts and freezing level above 14kft. However, if a well established updraft can be maintained with a rotating storm then it would be possible to see larger hail possibly up to 2 inch in diameter. Not everyone will see a storm this afternoon/evening and they will generally move southeast of the area by 8-9pm. Early Monday morning, the aforementioned shortwave should work into the area through overall flow pattern bringing with it a more widespread area of showers and some embedded thunderstorms. This would be welcome moisture to the area as many spots continue to dry out with lower frequency of meaningful moisture as of recent. Into Monday afternoon an expansive high builds into the area bringing very pleasant dry conditions through Tuesday and part of Wednesday. Have left a mainly dry forecast through the week with only a couple of small rain and storm chances into the end of this work week. Another cold front is forecast to push into the area late Friday bringing increased storm chances. This will be a period of interest with outdoor events going on across the area. After the front pushes through, we should be rewarded with a very nice weekend if timing stays on track with current thinking. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun Jun 20 2021 VFR conditions for this afternoon but storms may form over or around the KTOP/KFOE terminals late this afternoon. They could become severe and pose a wind hazard but quickly move southeast. Mid level clouds move back in this evening ahead of another weather system bringing showers and light rain into the morning tomorrow. Winds turn northwesterly then northerly behind the cold front that moves through later this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Drake
Hazardous weather outlook, Jun 20, 3:17 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 317 PM CDT Sun Jun 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-212030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 317 PM CDT Sun Jun 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to develop along a frontal boundary this afternoon and evening generally along and southeast of a line from Brown county through Morris county. Damaging winds will be the primary hazard with large hail also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 20, 6:53 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
653 PM CDT Sun Jun 20 2021
KSZ026-040-210015-
Jefferson-Douglas-
653 PM CDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND NORTH
CENTRAL DOUGLAS COUNTIES UNTIL 715 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, moving east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Northern Lawrence, Perry, Lecompton and Williamstown.
This includes Kansas Turnpike between mile markers 196 and 205.
LAT...LON 3913 9519 3898 9519 3897 9537 3907 9540
3915 9518 3913 9518
TIME...MOT...LOC 2353Z 259DEG 43KT 3904 9530
TeefeySpecial weather statement, Jun 20, 6:57 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
657 PM CDT Sun Jun 20 2021
KSZ039-040-210030-
Shawnee-Douglas-
657 PM CDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 730 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berryton, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Southern Topeka, Richland, Clinton, Clinton Lake and Berryton.
This includes Kansas Turnpike between mile markers 190 and 193.
LAT...LON 3886 9536 3886 9550 3887 9550 3887 9568
3895 9572 3903 9542
TIME...MOT...LOC 2357Z 260DEG 25KT 3891 9565
TeefeySpecial weather statement, Jun 20, 7:15 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Sun Jun 20 2021
KSZ055-210030-
Osage-
715 PM CDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE COUNTY UNTIL
730 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Lyndon, moving east at 40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Osage City, Lyndon, Quenemo and Pomona Lake.
LAT...LON 3855 9581 3868 9585 3878 9552 3864 9551
3855 9551
TIME...MOT...LOC 0015Z 264DEG 36KT 3865 9574
TeefeyLocal storm report, Jun 20, 7:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 2 NNW RICHLAND 38.91N 95.56W
06/20/2021 E0.88 INCH SHAWNEE KS PUBLIC
ESTIMATED WINDS OF 20-30 MPH.
&&Special weather statement, Jun 20, 7:34 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Topeka KS 734 PM CDT Sun Jun 20 2021 KSZ054-058-210100- Coffey-Lyon- 734 PM CDT Sun Jun 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY AND SOUTHEASTERN LYON COUNTIES UNTIL 800 PM CDT... At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near Hartford, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burlington, New Strawn, Hartford and John Redmond Reservoir. LAT...LON 3824 9601 3833 9601 3836 9570 3819 9569 TIME...MOT...LOC 0034Z 274DEG 25KT 3827 9596 Teefey
Special weather statement, Jun 20, 7:49 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 749 PM CDT Sun Jun 20 2021 KSZ058-210115- Coffey- 749 PM CDT Sun Jun 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY COUNTY UNTIL 815 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near Lebo, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lebo and Beto Junction. This includes Interstate 35 between mile markers 144 and 155. LAT...LON 3834 9595 3843 9595 3843 9565 3829 9566 TIME...MOT...LOC 0049Z 274DEG 25KT 3838 9590 Teefey
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:15 PM CDT | Special Weather Statement | TOP | Osage | 15 min |
| Jun 20, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 26 min |
| Jun 20, 7:34 PM CDT | Special Weather Statement | TOP | Coffey | 26 min |
| Jun 20, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 31 min |
| Jun 20, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 28 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 23 min |
| Jun 20, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 34 min |
| Jun 20, 9:00 PM CDT | Special Weather Statement | TOP | Anderson | 15 min |
| Jun 20, 9:11 PM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Jun 20, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 23 min |
| Jun 20, 9:34 PM CDT | Special Weather Statement | TOP | Franklin | 26 min |
| Jun 20, 11:19 PM CDT | Special Weather Statement | TOP | Anderson | 26 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.